Alert archive / Pennsylvania / River Flood Warnings in 2017

River Flood Warning 4, NWS State College, PA

April 7, 2017Dauphin County, Pennsylvania

NWS State College, PA issued this river flood warning at Apr 7, 2017, 9:04 PM EDT for Dauphin County, Pennsylvania. It took effect at Apr 8, 2017, 7:00 AM EDT. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Apr 7, 2017, 9:04 PM EDT (01:04 UTC)
In effect from
Apr 8, 2017, 7:00 AM EDT
Expired
Apr 8, 2017, 9:04 PM EDT
In force
14 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

County Dauphin County, PA

The radar

The State College radar (KCCX), 134 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek at Middletown (MTLP1). The gauge peaked at 10.44 ft at Apr 8, 2017, 4:00 AM EDT.

actionminormoderate101504/0804/0904/10
Action stage
10 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

667 
WGUS41 KCTP 080104
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
904 PM EDT FRI APR 7 2017

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Swatara Creek Above Middletown

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued as conditions warrant. 

&&

PAC043-081304-
/O.NEW.KCTP.FL.W.0004.170408T1100Z-000000T0000Z/
/MTLP1.1.ER.170408T1100Z.170408T1100Z.000000T0000Z.UU/
904 PM EDT FRI APR 7 2017

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek Above Middletown
* from Saturday morning until further notice...or until the warning 
  is canceled.
* At 8 PM Friday the stage was...10.1 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise to near flood stage tomorrow morning.
* The river is forecast to rise above flood stage by tomorrow morning
  and crest slightly above flood stage by tomorrow evening.

&&

LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
      4018 7675                       

$$
2 follow-up statements
763 
WGUS81 KCTP 080638
FLSCTP
Flood Statement 
National Weather Service State College PA
238 AM EDT SAT APR 8 2017

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek Near Hershey

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek Above Middletown

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued late this morning.

&&

PAC043-081838-
/O.CON.KCTP.FL.W.0004.170408T1100Z-000000T0000Z/
/MTLP1.1.ER.170408T1100Z.170408T1100Z.000000T0000Z.UU/
238 AM EDT SAT APR 8 2017

The Flood Warning continues for
  The Swatara Creek Above Middletown.
* from this morning until further notice...Or until the warning is 
  cancelled.
* At 2 AM Saturday the stage was 10.4 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage this morning and
  crest slightly above flood stage this evening.

&&

LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
      4018 7675                       

$$

PAC043-075-080708-
/O.CAN.KCTP.FL.W.0003.000000T0000Z-170408T1018Z/
/HERP1.1.ER.170407T1136Z.170408T0000Z.170408T0542Z.NO/
238 AM EDT SAT APR 8 2017

The Flood Warning is cancelled for
  The Swatara Creek Near Hershey.
* At 2 AM Saturday the stage was 6.9 feet and falling.
* The river fell below flood stage at 2 AM Saturday.
* Flood stage is 7.0 feet.
* The river will continue falling to 3.4 feet by Monday morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$
753 
WGUS81 KCTP 081334
FLSCTP
Flood Statement 
National Weather Service State College PA
934 AM EDT SAT APR 8 2017

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek Above Middletown

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.


&&

PAC043-081404-
/O.CAN.KCTP.FL.W.0004.000000T0000Z-170408T1334Z/
/MTLP1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
934 AM EDT SAT APR 8 2017

The Flood Warning is cancelled for
  The Swatara Creek Above Middletown.
* At 9 AM Saturday the stage was 10.0 feet and falling.
* Flood stage is 11.0 feet.
* The river crested below flood stage at 10.5 feet...And will 
  continue falling to 8.9 feet by Monday morning.


&&

LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
      4018 7675                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Apr 7, 8:40 PM EDT, 24 minutes earlier.

Area forecast discussion, Apr 7, 8:40 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
840 PM EDT Fri Apr 7 2017

.SYNOPSIS...
An upper level trough will gradually lose its grip on the
area on Saturday...giving way to a building ridge over the east
coast Sunday into early next week. A cold front will likely
push southeast across the area Tuesday night or Wednesday.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
Flurries are all that is left and even those are almost gone.
Only leaving a mention for the next couple of hours. Clearing
starting on time in the NW, but may be a little slower in the E.

Prev...
Falling inversion heights are putting a damper on the rain and
snow shower activity as 5h trof axis swings across central PA
into the eastern third of PA at mid afternoon. These will wind
down to just isolated activity this evening before ending...and
building high pressure brings clearing skies later tonight.

Rather robust boundary layer wind field will allow gusts of 35
to 45 mph from late afternoon through mid evening...just below
wind advisory criteria...over the Laurel Highlands and South
Central Mountains. It will be gusty elsewhere with 25 to 35+ mph
gusts. Not expecting temps to fall too far tonight, as winds
remain up and temps begin moderating aloft. Mins will range from
the upper 20s northwest to the lower ot mid 30s southeast.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
High pressure will bring a bright and chilly day to central PA
on Saturday...as surface ridge builds into PA throughout the day.
By 00z Sun...1020 mb sfc high will be located over the panhandle
of WV. The sunshine and lighter winds will make it feel much
warmer than today, but model 8h temps still only supportive of
max temps in the upper 40s to mid 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Building upper ridge will dominate the eastern third of the
country for the first part of the period. Significant warming
trend begins Sunday and continues through early next week,
driven by persistent SW return flow ahead of frontal system
shifting east from the Central U.S. into Great Lakes/OH Valley.
Trends in the latest models are for a cold front passage late
Tuesday or Wednesday (some timing differences among med range
guidance) accompanied by a risk of rain showers and possible
thunderstorms. Max/Min temperature anomalies are 15-20F above
normal Mon-Tue.

The second half of next week should feature cooler temperatures
and mainly dry conditions in the wake of the aforementioned
frontal system. Early indications point toward another warming
trend into Easter Weekend.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...

MVFR cigs persist across the western and central TAF sites.
These cigs will slowly lift as the evening continues. A high
pressure ridge builds in tonight into tomorrow but breezy
conditions will continue through most of the overnight
period. A few sites, BFD and IPT especially could decouple
overnight into early morning. However once temperatures warm
back up winds will increase, between 13Z to 15Z. Gusty winds
will continue tomorrow, though VFC conditions will dominate.

Outlook...

Sat-Mon...No sig wx expected.

Tue...Chance showers/tstms. MVFR cigs poss west.

&&

.HYDROLOGY...
Minor flooding occurring along portions of Swatara Creek.
Harper Tavern has crested and falling and Hershey is near crest
currently.

Most other area waterways will remain within their banks. While
the threat for widespread flooding is very low, the water in
the Upper Main Stem Susq will take another 2-3 days to flow down
the channel taking most crests into the weekend.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir
NEAR TERM...Dangelo/DeVoir
SHORT TERM...DeVoir
LONG TERM...Fitzgerald/Gartner
AVIATION...DeVoir/Ceru
HYDROLOGY...
Hazardous weather outlook, Apr 7, 1:38 PM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
138 PM EDT Fri Apr 7 2017

PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-
056>059-063>066-081745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
138 PM EDT Fri Apr 7 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>026-033>036-081745-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
138 PM EDT Fri Apr 7 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Northwest winds will gust close to 45 mph this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DeVoir

Nearby

River Flood Warnings in Pennsylvania, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.